Adelaide study reveals St John’s Wort has serious side effects 17



View Profile

Many people swear by it for treatment of depression, anxiety and sleep disorders associated with arthritis, but a new Australian study has shown that St John’s Wort isn’t the herbal remedy we thought it was.

A study by the University of Adelaide has found that the alternative medicine can actually produce the same adverse reactions as antidepressants – the exact type of medicine it’s meant to avoid replicating.

Published in the journal Clinical and Experimental Pharmacology and Physiology, the new research has prompted a pharmacologist to call for better warnings on packaging of St John’s Wort.

In the study, St John’s Wort was compared with fluoxetine, a commonly prescribed antidepressant and found the adverse reactions were identical.

University of Adelaide pharmacology PhD student Claire Hoban told InDaily that St John’s Wort, “like all herbal medicines”, was a drug.

“Importantly, it is a drug that can cause serious side effects such as dangerous increases in body temperature and blood pressure.

“There is a common belief that because something is natural and can be purchased from a health food shop without a prescription, it’s safe.

“However, people need to start thinking of St John’s Wort, and other herbal medicines, as a drug and seek advice from a qualified healthcare practitioner to be sure they use it safely.

“It’s concerning to see such severe adverse reactions in our population, when people believe they are doing something proactive for their health with little risk”.

And use of St John’s Wort along with a prescription medications had the potential to cause severe medical problems, even death.

Because the natural remedy is a blood thinner, if used at the same time as Warfarin, it could lead to a haemorrhage.

Interestingly, the active ingredient in St John’s Wort is a selective serotonin re-uptake inhibitor (SSRI) – the same as antidepressants.

Hoban warned that if you’re taking both St John’s Wort and a prescription SSRI, it could lead to serotonin syndrome, a potentially fatal condition where the body’s system is flooded with serotonin, causing damage to the nervous system.

“While there were fewer confirmed cases of side effects for St John’s Wort, we know that less people use St John’s Wort and adverse reactions for herbal medicines largely go unreported because they are not considered drugs,” Hoban said.

“Furthermore, we found that the reported reactions for St John’s Wort were very similar to fluoxetine, which included anxiety, panic attacks, dizziness, vomiting, amnesia and aggression”.

And after all that, there is doubt about the effectiveness of St John’s Wort in treating depression at all. It’s worrying to think that SJW can be bought without a prescription, meaning lack of control over dosage.

University of Adelaide pharmacologist and toxicologist Dr Ian Musgrave said, “It’s important that doctors and pharmacists know about all the drugs their patients take, not just prescription drugs, because herbal medicines like St John’s Wort can have serious reactions with some pharmacy medicines, like antidepressants… and some blood thinners.

Pharmacologists and researchers alike are imploring anyone taking the herbal remedy to take notice of this study.


Tell us, do you take St John’s Wort? What side effects (if any) have you experienced?

Starts at 60 Writers

The Starts at 60 writers team seek out interesting topics and write them especially for you.

  1. This has been known for a long time. I was taking it years ago when that news broke,and therefore I stopped taking it. CoQ10 is another one that should not be taken if you are on blood thinners and there is a warning on the package. Gosh I wish there was as much concern over prescription medicine and it’s side effects. Be good to see an article like that put out with the same fervour.

  2. If you are interested in alternate therapies always consult a qualified natural therapist. They will know if a natural medicine is suitable for you, they will know the right dose for you, they will know if you should not take a natural medicine because of prescription drugs you are on. Never self prescribe alternate medicine. Lots of pharmacies and health stores are staffed by qualified natural therapists – at the very least seek one of them out and ask their advice at point of sale.

  3. Yep knew a creep on St. John’s wart..lucky he had a clever wife who googled what malaria pills were safe to take with SJW.. had to return script to dumb Dr who hadn’t asked what other Meds the “creep” was on!!

  4. I took St Johns Wort for about a fortnight,I felt dizzy and feeling hot . I had breathing problems and bad palpitations. Rushed to ER and was there for a week because Doctor thought I had a heart attack All effects from this drug Dont take it without a professional advising you I now take medications that were given to me by my doctor and I feel good

  5. Warning DONOT take St Johns Wort if you are having a MRI
    I was taking 3 times a day for anxiety as recommended by my GP had to have a MRI for another issue within a day I was experiencing constant zapping all over my body – face arms legs fingers toes etc after a month I was off to the neurologist who diagnosed MS – boy did I ever have anxiety then! It took six months for the symptoms to start fading turn out I had serotonin syndrome after about a year I was back to normal – no MS and my doctor told me it was my fault for taking a natural remedy because the side effects are not documented….

  6. A better alternative to this is SAMe which isnt as strong as St john wort but is safer and does not interfre with other meds .

Leave a Reply

Your email address will not be published. Required fields are marked *